NSAIDs and analgesic nephropathy
Last reviewed 01/2018
- NSAIDs have become the most frequent cause of drug induced renal damage in clinical practice (1)
- long-term NSAID treatment may lead to the development of an analgesic nephropathy with chronic interstitial nephritis - however papillary necrosis and extra-renal features are less common (2); it has been suggested that the risk of analgesic nephropathy may be less with simple analgesic mixtures because these do not contain a habituating agent (3)
- NSAIDs may, less commonly, lead to acute renal failure secondary to an
acute allergic interstitial nephritis
- this form of analgesic nephropathy usually results in heavy proteinuria. Occasionally there may be other features of allergy such as skin rash or eosinophilia
- histology typically reveals acute interstitial inflammation and features of minimal change glomerulonephritis
- NSAID-associated allergic interstitial nephritis may develop several months after the initiation of NSAID treatment. Withdrawal of the NSAID may lead to a gradual reduction in proteinuria and improvement in renal function. However full recovery may not occur
- high dose steroid therapy is often used in the management of allergic interstitial nephritis
- (1) Pugliese F, Cinotti GA (1997). Nonsteroidal anti-inflammatory drugs (NSAIDs) and the kidney. Nephrol Dial Transplant, 12, 386-8.
- (2) Prescribers' Journal (2000), 40 (2), 151-156.
- (3) McLaughlin JK et al (1998). Analgesic use and chronic renal failure: a critical review of the epidemiological literature. Kidney Int, 54, 679-86.